Alert archive / Pennsylvania / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS State College, PA
NWS State College, PA issued this flash flood watch at Jun 18, 2017, 1:31 PM EDT for 5 counties in Pennsylvania. It took effect at Jun 18, 2017, 2:00 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2017, 1:31 PM EDT (17:31 UTC)
- In effect from
- Jun 18, 2017, 2:00 PM EDT
- Expired
- Jun 19, 2017, 5:00 AM EDT
- In force
- 15 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Warren County, PA
The radar
The State College radar (KCCX), 91 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
452 WGUS61 KCTP 181731 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 131 PM EDT Sun Jun 18 2017 PAZ004>006-010-011-190145- /O.NEW.KCTP.FF.A.0003.170618T1800Z-170619T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Warren-McKean-Potter-Elk-Cameron- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, and Emporium 131 PM EDT Sun Jun 18 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... The National Weather Service in State College has issued a * Flash Flood Watch for a portion of central Pennsylvania, including the following areas, Cameron, Elk, McKean, Potter, and Warren. * Until 10 PM EDT this evening * Thunderstorms with heavy rain will develop over the watch area this afternoon. * The potential exists for localized heavy rainfall in excess of three inches, capable of producing flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$ CR
2 follow-up statements
028 WGUS61 KCTP 190129 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 929 PM EDT Sun Jun 18 2017 PAZ004>006-010-011-190900- /O.EXT.KCTP.FF.A.0003.000000T0000Z-170619T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Warren-McKean-Potter-Elk-Cameron- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, and Emporium 929 PM EDT Sun Jun 18 2017 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 5 AM EDT MONDAY... The Flash Flood Watch is now in effect for * A portion of central Pennsylvania, including the following areas, Cameron, Elk, McKean, Potter, and Warren. * Until 5 AM EDT Monday * Thunderstorms with heavy rain will develop over the watch area this evening. * The potential exists for localized heavy rainfall in excess of three inches, capable of producing flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$ Ceru
105 WGUS61 KCTP 190918 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 518 AM EDT Mon Jun 19 2017 PAZ004>006-010-011-191030- /O.EXP.KCTP.FF.A.0003.000000T0000Z-170619T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Warren-McKean-Potter-Elk-Cameron- Including the cities of Warren, Bradford, Coudersport, St. Marys, Ridgway, and Emporium 518 AM EDT Mon Jun 19 2017 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for the northwest mountains of Pennsylvania has expired. Showers will continue to affect the area this morning, but flooding is not expected. $$ PAZ059-064>066-191730- /O.NEW.KCTP.FF.A.0004.170619T1800Z-170620T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lebanon-Adams-York-Lancaster- Including the cities of Lebanon, Gettysburg, York, and Lancaster 518 AM EDT Mon Jun 19 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in State College has issued a * Flash Flood Watch for a portion of central Pennsylvania, including the following counties, Adams, Lancaster, Lebanon, and York. * From 2 PM EDT this afternoon through this evening * Thunderstorms with torrential downpours will move through the area this afternoon, potentially causing flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 18, 10:41 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 18, 10:41 AM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service State College PA 1041 AM EDT Sun Jun 18 2017 .SYNOPSIS... An upper level trough will shift east across the Great Lakes, pushing a cold front through Pennsylvania on Monday. The upper trough will swing through the area during the middle of the week, then lift out by Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... With the exception of the NW quarter of the CWA, a pretty decent Father's Day for the region with warm temperatures and most locations remaining dry. Can't rule out a pulse, short lived shower or thunderstorm anywhere. For the NW zones POPS are much higher with showers and thunderstorms and localized heavy rain downpours. This could lead to localized urban or small stream flooding for Warren and McKean Counties, likely sub flash flood criteria, but will monitor closely this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... Latest model runs indicate slow-moving cold front will have only reached the northwest mountains by dawn Monday. Convection- allowing ensembles support the idea of dying tstorms affecting primarily northwest Pa tonight along plume of anomalous PWATs preceding the front. A resurgence in convection is likely as front moves through southeast Pa Monday afternoon. SPC currently highlighting this area in a slight risk, with enhanced risk over Lancaster County. Given significant large scale forcing anomalous PWATs, like the idea of near 100 pct POPs across associated with fropa tonight over the northwest counties and across the rest of central Pa on Monday. It appears the best chance of localized flooding issues will be across the northwest mountains this evening and over the extreme southeast portion of the forecast area Monday afternoon. Lack of instability during the overnight and Mon am hours argues for less chance of excessive rain across the central counties, despite high PWATs. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... A cooler and generally drier pattern is shaping up for the middle of next week, as cold front and plume of tropical moisture pushes east of the area. However, NAEFS and ECENS indicate opportunities for scattered showers, as the upper trough swings through the northeast conus. Upper trough is progged to lift out late in the week, with a warmer southwest flow overspreading the region by that time. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... An upper level trough will shift east across the Great Lakes, bringing areas of convection late Sunday into Monday ahead of a cold front. Stratus deck covering much of eastern half of CWA at 11z keeping mainly MVFR restrictions ongoing. Model soundings indicate the low clouds/patchy fog will mix out to sct cumulus through mid/late morning. Focus remains on the likelihood of organized convection moving into the northwest mountains during the late afternoon/early evening in region of increasing mid-level flow/deep layer shear ahead of the approaching upper trough. Some of these storms could be strong this evening before general weakening as they move into the central mountains overnight. Storms fire again Monday over SE half of CWA ahead of cold frontal passage. Outside of impacts from convection, ceiling restrictions will impact NW portions of area overnight as marginal LLWS develops. .OUTLOOK... Tonight...Widespread TSRA impacts West. LLWS poss NW. Mon...Widespread TSRA impacts central and east. Tue...Sct SHRA NW. No sig wx. Wed-Thu...Sct SHRA N. No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald NEAR TERM...Ross/Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...RXR
Hazardous weather outlook, Jun 18, 6:44 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service State College PA 644 AM EDT Sun Jun 18 2017 PAZ028-036-042-049>053-056-063-191045- Juniata-Franklin-Sullivan-Union-Snyder-Montour-Northumberland- Columbia-Perry-Cumberland- 644 AM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ057>059-064>066-191045- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 644 AM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>027-033>035-037-041-045-046-191045- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Southern Clinton- Southern Lycoming- 644 AM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:16 PM EDT | Special Weather Statement | CTP | Schuylkill | 44 min |
| Jun 18, 3:30 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 60 min |
| Jun 18, 4:24 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 51 min |
| Jun 18, 4:45 PM EDT | Special Weather Statement | CTP | Elk | 45 min |
| Jun 18, 4:57 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 48 min |
| Jun 18, 5:24 PM EDT | Special Weather Statement | CTP | Tioga | 36 min |
| Jun 18, 5:34 PM EDT | Special Weather Statement | CTP | Elk | 26 min |
| Jun 18, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter, Tioga | 58 min |
| Jun 18, 6:13 PM EDT | Special Weather Statement | CTP | Elk | 32 min |
| Jun 18, 6:40 PM EDT | Special Weather Statement | CTP | Tioga | 35 min |
| Jun 18, 6:55 PM EDT | Special Weather Statement | CTP | Mifflin | 35 min |
| Jun 18, 7:09 PM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Jun 18, 7:09 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 66 min |
| Jun 18, 7:18 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin, Snyder | 57 min |
| Jun 18, 7:20 PM EDT | Special Weather Statement | CTP | Lycoming | 40 min |
Nearby
Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.